Monday, October 31, 2005

Diet pills damage your Brain!

Brain damage from diet pills Users of widely prescribed diet pills may suffer irreversible loss of brain serotonin nerve terminals, possibly resulting in symptoms of anxiety, depression, cognitive, memory and sleep problems, say National Institute of Mental Health researchers. Their review of 90 animal studies on serotonin neurotoxicity and primary pulmonary hypertension from fenfluramine and its chemical cousin dexfenfluramine was reported in the August 27, 1997 issue of the Journal of the American Medical Association. They report an estimated 50 million people have taken the drugs worldwide, often in combination with phentermine, an amphetamine-like diet drug that counteracts the fendluramines' tendency to induce drowsiness. The study cautions that if the animal findings apply to humans, the brain damage "would be expected to occur in almost everyone taking a dose sufficient to achieve weight loss." In one study cited monkey's brains continued to show signs of damage 17 months after taking the drug. Fenfluramines damage serotonin-secreting neurons by pruning their extensions called axons, which do not grow back in monkeys, although studies show they do in rodents. And since human brains are more like those of monkeys, any such damage in humans would also likely be permanent, said Una McCann, MD, chief of anxiety disorders research in the NIMH Biological Psychiatry Branch, Bethesda, MD. "A dose comparable to that prescribed to reduce weight in humans causes neurotoxicity in monkeys." McCann cites case reports that some users have experienced psychiatric disorders, which tend to be under-diagnosed in clinical practice. She says we won't know the long-term risks of these drugs until controlled studies are completed in humans. Meanwhile, doctors are advised to be vigilant for both behavioral and cardiopulmonary side effects. (Healthy Weight Journal 1998:12:6;82 / Psychiatric symptoms may signal brain damage from diet pills. National Institutes of Health News Release, USDHHS. 9/26/97. Ref: Jules Asher, Public Affairs tel 301-443-4536; fax 301-443-0008)